Alert archive / Kansas / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 150, NWS Dodge City, KS

August 1, 1994Ness County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 1, 1994, 5:17 PM CDT for Ness County, Kansas. It was in force for 43 min.

The area

The counties it named.

The facts

Issued
Aug 1, 1994, 5:17 PM CDT (22:17 UTC)
Expired
Aug 1, 1994, 6:00 PM CDT
In force
43 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Ness County, KS

The radar

The Dodge City radar (KDDC), 80 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1994-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1994-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
208 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1509 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 012219 RRA
SVRDDC
KSC135-012300-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
517 PM CDT MON AUG 1 1994
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING     EFFECTIVE UNTIL  600 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST CENTRAL KANSAS
 
   ...SOUTHERN NESS COUNTY
 
AT 515 PM CDT A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY DOPPLER
RADAR 10 MILES SOUTH-SOUTHWEST OF NESS CITY OR 45 MILES NORTH OF DODGE
CITY.
 
THE STORM APPEARED TO BE NEARLY STATIONARY BUT GROWING TOWARDS NESS CITY
AND U.S. HWY 283.  WIND GUSTS NEAR 60 MPH AND LARGE HAIL ARE LIKELY WITH
THIS STORM.
 
PERSONS ACROSS S@OUTHERN NESS COUNTY...INCLUDING NESS CITY AND TRAVELLERS
ALONG HWY 283...TAKE COVER AND WAIT OUT THIS DANGEROUS STORM.
 
RICKS/KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:42 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 1, 3:42 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
342 PM CDT MON AUG 1 1994

COULD BREAK DDC CWA INTO ABOUT 5 ZONE GROUPINGS...BUT TO MAKE IT EASY...
MAYBE 40% ACRS THE BOARD TGT.  ADAP POINTING TO AN AREA FROM NEAR GOVE TO
P28 FOR TRW DVLPMT AND INDEED TRW DVLPG THIS AREA.  CONVECTION MORE
WIDESPREAD IN FRT RNG THIS PM...THAN HAS BEEN LATELY.  ACTVTY SHLD MV SE
VS SOUTH AS IT HAS SO THERE MAY BE SVRL ROUNDS OF TRW PSBL.  MDLS
INCONSISTENT IN PLACEMENT OF S/WV TRFS SO TIMING IS NEARLY IMPOSSIBLE.
HIGH DEW POINT AIR RETURNING WESTWARD BEHIND WK SFC BOUNDRY/FRONT SO A
CONTINUED THREAT OF TRW SEEMS LIKELY.

DDC 066/090 44     GCK 065/091 44     EHA 064/091 54
LBL 067/092 44     HYS 067/088 43     P28 069/092 35

HUTTON

In the hours before

Special weather statement, Aug 1, 4:13 PM CDT, 1 hour 4 minutes before
KSZ043-044-063-064-012215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
413 PM CDT MON AUG 1 1994

...STRONG THUNDERSTORMS WERE RAPIDLY DEVELOPING ACROSS WEST KANSAS...

AT 408 PM CDT...STRONG THUNDERSTORMS WERE BLOSSOMING ACROSS SCOTT AND
LANE COUNTIES.  AT 4 PM...SCOTT COUNTY SHERIFF'S OFFICE REPORTED MARBLE
SIZED HAIL FALLING AT MODOC.  MOVEMENT OF THE STORMS WSA A SLOW DRIFT
TO THE SOUTHEAST.

THE STORMS TODAY WILL BE CAPABLE OF PRODUCING HAIL AND STRONG WIND
GUSTS THIS AFTERNOON AND EVENING.  SOME STORMS MAY EVEN BECOME
SEVERE.  SPOTTERS ARE URGED TO PAY CLOSE ATTENTION TO THIS DEVELOPING
WEATHER SITUATION AND BE PREPARED TO ACTIVATE WHEN CALLED UPON.

THE IMMEDIATE AREA OF CONCERN IS ALL OF SCOTT COUNTY...SOUTHERN LANE
COUNTY AND ALL OF NORTHERN FINNEY COUNTY.  STORMS ARE LIKELY TO DEVELOP
WITHIN THE NEXT HOUR AROUND JETMORE...CIMARRON AND GARDEN CITY.

RICKS
Special weather statement, Aug 1, 4:15 PM CDT, 1 hour 2 minutes before
KSZ043-044-063-064-012215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
413 PM CDT MON AUG 1 1994

...STRONG THUNDERSTORMS WERE RAPIDLY DEVELOPING ACROSS WEST KANSAS...

AT 408 PM CDT...STRONG THUNDERSTORMS WERE BLOSSOMING ACROSS SCOTT AND
LANE COUNTIES.  AT 4 PM...SCOTT COUNTY SHERIFF'S OFFICE REPORTED MARBLE
SIZED HAIL FALLING AT MODOC.  MOVEMENT OF THE STORMS WSA A SLOW DRIFT
TO THE SOUTHEAST.

THE STORMS TODAY WILL BE CAPABLE OF PRODUCING HAIL AND STRONG WIND
GUSTS THIS AFTERNOON AND EVENING.  SOME STORMS MAY EVEN BECOME
SEVERE.  SPOTTERS ARE URGED TO PAY CLOSE ATTENTION TO THIS DEVELOPING
WEATHER SITUATION AND BE PREPARED TO ACTIVATE WHEN CALLED UPON.

THE IMMEDIATE AREA OF CONCERN IS ALL OF SCOTT COUNTY...SOUTHERN LANE
COUNTY AND ALL OF NORTHERN FINNEY COUNTY.  STORMS ARE LIKELY TO DEVELOP
WITHIN THE NEXT HOUR AROUND JETMORE...CIMARRON AND GARDEN CITY.

RICKS

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 4:19 PM CDTSevere Thunderstorm WarningDDCLane26 min
Aug 1, 4:48 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.